California, 2011

Flash Flood in California, July 7, 2011

July 7, 2011 · NWS PSR · 1 event in 1 county or zone

A slow moving thunderstorm producing very heavy rain moved across Joshua Tree National Park during the afternoon on the 7th of July. The heavy rain led to flash flooding in the park, closing the north entrance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A slow moving thunderstorm producing very heavy rain moved across Joshua Tree National Park during the afternoon on the 7th of July. The heavy rain led to flash flooding in the park, closing the north entrance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM PST, 45 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST THU JUL 7 2011

.SYNOPSIS...
SOME MOISTURE IS STILL MOVING OVER ARIZONA AND SOUTHEAST CALIFORNIA
FROM THE SOUTHEAST IN THE CLOCKWISE FLOW AROUND HIGH PRESSURE ALOFT
OVER NEW MEXICO. THIS MEANS A CONTINUED CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST
AND SOUTHEAST OF THE GREATER PHOENIX AREA. THIS MAY CAUSE BLOWING
DUST IN THE SOUTH-CENTRAL ARIZONA DESERT MAINLY SOUTHEAST OF PHOENIX
IN THE LATE AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF LATE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FROM THE GREATER
PHOENIX AREA WEST ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA
THEN CONFINED TO EAST OF THE LOWER COLORADO RIVER BEGINNING FRIDAY.

&&

.DISCUSSION...
THERE WERE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN OVER THE NORTH
PORTION OF JOSHUA TREE PARK THIS AFTERNOON. A FLASH FLOOD WATCH WAS
ISSUED AT 249 PM AND IN EFFECT UNTIL 445 PM PACIFIC DAYLIGHT TIME.
THERE WERE ISOLATED SHOWERS AND THUNDERSTORMS IN SOUTHERN GILA
COUNTY. IT WAS MOSTLY SUNNY ACROSS THE DESERT AREAS OF SOUTH-CENTRAL
AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING THE GREATER
PHOENIX AREA...YUMA AND THE EL CENTRO-IMPERIAL AREA.

TEMPERATURES WERE GENERALLY 3 TO 5 DEGREES WARMER IN SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA AND 5 TO 11 DEGREES
WARMER IN SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING YUMA
AND THE EL CENTRO-IMPERIAL AREA. IT WAS SOMEWHAT DRIER WITH DEW
POINT TEMPERATURES GENERALLY 2 TO 6 DEGREES LOWER AT MID AFTERNOON
COMPARED WITH THE SAME TIME YESTERDAY. WIND WAS GENERALLY FROM THE
SOUTHWEST AND WEST 10 TO 25 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA INTO SOUTHWEST ARIZONA AND LIGHT AND
VARIABLE OVER SOUTHEAST CALIFORNIA INCLUDING EL CENTRO.

THUNDERSTORMS THAT FORM OVER SOUTHEAST ARIZONA STILL HAVE THE
POSSIBILITY OF SENDING STRONG GUSTY OUTFLOW WINDS TO GENERATE
BLOWING DUST OVER PINAL COUNTY INCLUDING CASA GRANDE...AND POSSIBLY
INTO THE GREATER PHOENIX AREA...BUT PROBABLY NOT TO THE MAGNITUDE OF
TUESDAY NIGHT.

IT LOOKS AS IF THERE MAY BE A WEAK LOW PRESSURE SYSTEM FROM THE
SOUTHEAST MOVE OVER SOUTH-CENTRAL ARIZONA LATE TONIGHT INTO FRIDAY
MORNING MAINLY THE EAST PORTION. THUS...HAVE KEPT A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA OVERNIGHT TONIGHT.

HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO IS EXPECTED TO MOVE
EAST TO THE SOUTHERN UNITED STATES THIS WEEKEND AND REMAIN THERE AT
LEAST THROUGH EARLY NEXT WEEK. MEANWHILE...SOUTHEAST CALIFORNIA AND
AT LEAST AS FAR EAST AS THE LOWER COLORADO RIVER VALLEY ARE EXPECTED
TO BECOME MORE UNDER THE INFLUENCE OF THE WEAK SOUTHERN END OF A
PACIFIC LOW PRESSURE SYSTEM THAT IS EXPECTED TO DEVELOP NEAR THE
WEST COAST.

ENOUGH DRIER AIR FROM THE SOUTHWEST CIRCULATING AROUND THE PACIFIC
LOW PRESSURE SYSTEM IS EXPECTED TO MOVE OVER SOUTHEAST CALIFORNIA
AND AT LEAST AS FAR EAST AS THE LOWER COLORADO RIVER VALLEY TO KEEP
THUNDERSTORMS OUT OF MOST OF THOSE AREAS FRIDAY AND FARTHER EAST TO
MOST OF SOUTHWEST ARIZONA BY EARLY NEXT WEEK.

THERE IS STILL A POSSIBILITY OF SOME BLOWING DUST IN THE
SOUTH-CENTRAL ARIZONA DESERT AREAS IN THE LATE AFTERNOONS AND
EVENING INTO EARLY NEXT WEEK HOWEVER...THERE IS ONLY A SLIGHT CHANCE
OF EVENING THUNDERSTORMS IN THE SOUTH-CENTRAL ARIZONA DESERT AREAS
INCLUDING THE GREATER PHOENIX AREA THE REST OF THE WEEK INTO EARLY
NEXT WEEK. AFTER THAT...THE DRIER AIR IS EXPECTED TO SPREAD OVER THE
SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING THE GREATER PHOENIX
AREA AND KEEP THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EAST
OF THE GREATER PHOENIX AREA DURING THE MIDDLE TO END OF NEXT WEEK.

ENOUGH MOISTURE IS EXPECTED TO CONTINUE CIRCULATING AROUND THE HIGH
PRESSURE SYSTEM FOR A SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA THE REST THE WEEK THROUGH THE EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
SKIES REMAIN SCATTERED WITH CLOUDS AOA 18 THSD FEET. WINDS WILL BE
MOSTLY LIGHT AROUND 10 KTS WITH SOME GUSTS LATER THIS AFTERNOON INTO
THE EVENING AROUND 20KTS. SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
AFTER 23Z...BUT LOW ENOUGH TO COVER IT WITH CB IN THE TAFS.

SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
SCATTERED CLOUDS AOA 18 THSD FEET WITH WINDS MOSTLY LIGHT AROUND 10
KTS...COULD SEE SOME POSSIBLE GUSTS AROUND 20 KTS LATER THIS
AFTERNOON INTO EVENING. KIPL MAY SEE SOME LOCAL BLOWING DUST OR HAZE
FROM DISTANT THUNDERSTORM OUTFLOWS...HOWEVER CONFIDENCE IS LOW SO NO
MENTION IN THE TAFS. NO AVIATION WEATHER CONCERNS EXPECTED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
THE HIGH PRESSURE THAT HAS BEEN OVER THE FOUR CORNERS AREA WILL
PROPAGATE EAST OVER NEW MEXICO AS AN APPROACHING TROUGH MOVES IN
FROM THE NORTHWEST...BRINGING SOME DRIER AIR WITH IT. ENOUGH
MOISTURE WILL STAY AROUND TO KEEP A SLIGHT CHANCE FOR AFTERNOON AND
EVENING SHOWERS MAINLY EAST OF THE COLORADO RIVER THROUGH THE
PERIOD. BRIEF PERIODS OF GUSTY WINDS ARE ALSO POSSIBLE ALONG WITH
AREAS OF BLOWING DESERT DUST. HUMIDITY VALUES WILL BE FAIR OVERNIGHT
WITH VALUES IN THE MID TWENTIES AND DECREASING THROUGH THE PERIOD TO
THE MID TEENS BY MID WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...CDEWEY
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 7, 5:03 AM PST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST THU JUL 7 2011

AZZ021>023-026>028-081400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
603 AM MST THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS
OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY...AFTER THAT DRYING
WILL OCCUR FROM THE WEST...AND BY WEDNESDAY THE THREAT FOR
THUNDERSTORMS WILL BE CONFINED TO HIGHER TERRAIN EAST OF PHOENIX. THE
PRIMARY WEATHER HAZARDS EACH DAY WILL BE STRONG GUSTY WINDS IN EXCESS
OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-081400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 5O MPH...LOCALLY
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...WITH SOME DECREASE OCCURRING TUESDAY INTO WEDNESDAY. PRIMARY
HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN
AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-081400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
603 AM MST THU JUL 7 2011 /603 AM PDT THU JUL 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST AND SAND...BRIEF HEAVY RAIN AND
DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY...WITH DRYING OCCURRING FROM THE WEST SATURDAY
INTO NEXT WEEK. AS A RESULT THERE WILL BE NO WEATHER HAZARDS FROM
SATURDAY THROUGH WEDNESDAY. WEATHER HAZARDS FRIDAY INCLUDE GUSTY
WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST AND SAND...BRIEF HEAVY
RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 7, 2:12 PM PST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
312 PM MST THU JUL 7 2011

CAZ033-072300-
IMPERIAL CA-
312 PM PDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 400 PM PDT

AT 309 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF OCOTILLO.  THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   OCOTILLO...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
LOCALIZED FLOODING. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK
OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND
OTHER VEHICLES.

LAT...LON 3273 11611 3284 11611 3286 11611 3299 11611
      3297 11592 3270 11590 3267 11611 3272 11611
TIME...MOT...LOC 2212Z 265DEG 1KT 3282 11607

WOODALL
Local storm report, Jul 7, 2:44 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            5 S TWENTYNINE PALMS    34.07N 116.07W
07/07/2011                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            FLASH FLOODING IS OCCURRING AT PINTO WYE AND NEAR 49 PALM
            OASIS IN JOSHUA TREE NATIONAL PARK, CA. NORTH ENTRANCE TO
            THE PARK IS CLOSED DUE TO THE FLASH FLOODING. THE WEST
            AND SOUTH ENTRANCES REMAIN OPEN.

&&

JS

The radar

The Santa Ana Mts radar (KSOX), 147 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 7, 3:30 PM PST to 4:45 PM PST
Where
San Bernardino County, 4.3 mi SSW of Twenty Nine Palms to 27.4 mi SW of Old Dale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.070, -116.070

Slow moving thunderstorms developed across Joshua Tree National Park during the early afternoon hours on July 7th. The storms produced locally heavy rainfall, estimated by radar to be in excess of 1.5 inches. At 330 pm, Park and Forest service personnel reported flash flooding at Pinto Wye and near 49 Palm Oasis in the park. Flooding prompted the closure of the north entrance to the park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311213.